Heat waves could reveal or aggravate several ‘serious’ adverse drug reactions (ADRs) in elderly. Thus, we wanted to describe the main characteristics of heat-related ‘serious’ ADRs occurred in patients older than 70 years during these two events in France (2003 and 2006).Methods
We analysed ‘serious’ ADRs reported to the network of French pharmacovigilance centres in summer 2003 and 2006 and suspected to be heat related. ‘Serious’ ADRs occurred during summers with heat waves (2003 and 2006) were compared with ADRs occurred during the same months in the summers of 2004 and 2005 (reference period).Results
Patients' characteristics and number of ‘serious’ ADRs were similar whatever the year of the study. Number of drug-related deaths seemed higher in 2003 than in 2004–2005. More ‘serious’ heat-related ADRs were reported in the summers of 2003 and 2006 (68 in 2003 and 72 in 2006). Comparing with the reference period, metabolic ADRs were less frequent during the summers of 2003 (29%, p = 0.0001) and 2006 (39%, p = 0.003). Occurrence of other ADRs was similar whatever the period. Drugs more frequently involved during heat waves were diuretics, serotonic antidepressants, angiotensin converting inhibitors and proton pump inhibitors. Differences between 2003 and 2006 were found for non-dopaminergic (atropinic) antiparkinsonians or antiepileptics (most frequently involved in 2006) and beta-blockers or proton pump inhibitors (less frequently involved in 2006).Conclusion
The present study underlines the interest of a National Pharmacovigilance Database to follow each year the role of drugs in heat-related ADRs. This survey should be associated with other pharmacoepidemiological methods, such as case–control or population-based studies. Copyright © 2011 John Wiley & Sons, Ltd.